Tornadoes · United States · North Dakota · 2003
F0 tornado, Oakes to Ludden, North Dakota, June 27, 2003
From Oakes to Ludden, this F0 tornado ran 0.0 miles across Dickey County on June 27, 2003, touching down at 5:30 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 27, 2003
- Touchdown
- 5:30 PM CDT (22:30 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dickey County
- Touchdown point
- 45.980, -98.100
- Lift-off point
- 45.980, -98.100
- Record number
- 482
What the Weather Service recorded
Tornado dipped up and down remaining over open country.
Tornado touched down in open country just north of the South Dakota border. Tornado lifted before crossing into South Dakota.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS BIS issued a tornado warning for this county at 22:12 UTC, 18 minutes before the tornado touched down, in force until 22:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:27 UTC | 22:00 UTC | Tornado Warning | BIS |
| 22:12 UTC | 22:45 UTC | Tornado Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 27, 2:50 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI JUN 27 2003
FCST PROBLEM WILL BE SEVERE WX POTENTIAL FOR EASTERN CWA. BEST SVR
WX POTENTIAL WILL BE SOUTHEASTERN CWA AND AFTER COORD WITH SPC AND
SURROUNDING OFFICES...WL START FIRST PERIOD WITH A SEVERE
THUNDERSTORM WATCH FOR FOSTER...STUTSMAN...LAMOURE AND DICKEY
COUNTIES. BEST DEEP MOISTURE AND INSTABILITY WILL BE HERE ALONG WITH
MOST SHEAR. MID LVL CLOUD LAYER INHIBITING HEATING IS MAIN CONCERN
HERE. I WOULD NOT RULE OUT AN ISOLATED SEVERE TSTM FARTHER WEST
HOWEVER WIDESPREAD CONVECTION NOT ANTICIPATED HERE. WILL NOT MENTION
SEVERE EXCEPT FOR THOSE FAR EASTERN COUNTIES. CONVECTION SHOULD EXIT
AREA BY 06Z AND BEYOND THIS WILL SEE BUILDING HEIGHTS AS UPPER LEVEL
RIDGE BUILDS OVER CWA. GUIDANCE TEMPS ARE CLOSE AND WILL GENERALLY
FOLLOW. ALSO LITTLE CHANGE TO PREV FCST TEMPS.
IN THE EXTENDED...DID BUMP UP TEMPS A BIT EARLY AND LOWERED THEM A
TAD LATE IN FCST PD AS UPPER LEVEL RIDGE BEGINS TO BREAK DOWN. WILL
FOLLOW HPC LEAD AND ADD A CHANCE OF THUNDERSTORMS ON FRIDAY AS SFC
LOW DEVELOPS OVER WRN CWA WITH SOUTHWEST UPPER FLOW ALOFT.
.BIS...SEVERE THUNDERSTORM WATCH PORTIONS OF EAST CENTRAL AND
SOUTHEAST NORTH DAKOTA...INCLUDING JAMESTOWN AND OAKES.
TWHHazardous weather outlook, Jun 27, 5:00 AM CDT, 12 hours 30 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS WILL BE SEVERE IN EASTERN COUNTIES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN EASTERN AREAS OF THE COUNTY WARNING AREA THIS AFTERNOON AND EVENING. SHULZ
In the hours before
Local storm report, Jun 27, 3:57 PM CDT, 1 hour 33 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM 5 N JUD ND .75 INCH HAIL
06/27/03 LA MOURE REPORTED BY PUBLIC.
NNNNLocal storm report, Jun 27, 4:54 PM CDT, 36 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 10 NW MAXBASS ND 1.75 INCH HAIL
06/27/03 BOTTINEAU REPORTED BY STORM
SPOTTER.
NNNNLocal storm report, Jun 27, 4:58 PM CDT, 32 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 10 W OAKES ND TORNADO
06/27/03 DICKEY TORNADO DROPPED UP AND
DOWN FROM THE CLOUDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
10.5 hours before the tornado, 122 km from the path. June 27, 2003.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -242 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
Aberdeen, SD (KABR), 00:00Z
1.5 hours after it, 122 km from the path. June 28, 2003.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -61 J/kg
- Surface CAPE
- 1809 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 7.9 K/km
The surface observations
Aberdeen (ABR), 64 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 74 | 56 | 230° 7 kt | 1009.1 | ||
| 21:53 UTC | 75 | 55 | 280° 5 kt | 1008.5 | ||
| 22:53 UTC | 75 | 60 | 270° 11 kt | 1008.1 | ||
| 23:53 UTC | 73 | 54 | 310° 7 kt | 1008.8 | ||
| 00:18 UTC | 68 | 57.2 | 20° 12 kt | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 63 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 27, 2003
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 27 | 4:48 PM CDT | F0 | Dickey, ND | 5.0 | 30 | |||
| June 27 | 5:40 PM CDT | F0 | Sargent, ND | 1.0 | 25 | |||
| June 27 | 6:35 PM CDT | F0 | Towner, ND | 0.1 | 25 | |||
| June 27 | 6:54 PM CDT | F0 | Towner, ND | 0.1 | 25 | |||
| June 27 | 7:02 PM CDT | F0 | Towner, ND | 0.1 | 25 | |||
| June 27 | 8:00 PM CDT | F0 | Towner, ND | 0.1 | 25 | |||
| June 27 | 8:10 PM CDT | F0 | Benson, ND | 0.1 | 25 | |||
| June 27 | 8:12 PM CDT | F0 | Ramsey, ND | 0.1 | 25 | |||
| June 27 | 9:18 PM CDT | F0 | Eddy, ND | 0.5 | 25 | |||
| June 27 | 9:23 PM CDT | F0 | Foster, ND | 0.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.